Blood Pressure Drug Recalled By The FDA Over Potential Cancer Risk
In a preventive measure, the United States Food and Drug Administration (FDA) is recalling irbesartan – a drug that is prescribed to treat high blood pressure and can also be used to treat kidney disease in some patients. The drug is recalled as it was found to have impurities, that can cause cancer. (The Food and Drug Administration is a federal agency of the United States Department of Health and Human Services)
According to the media reports, while testing the drug, the FDA found that the irbesartan pills contain an organic chemical- N-nitrosodiethylamine (NDEA). The chemical is classified as a potent substance capable of causing cancer in living tissue.
Senior cardiologist, Dr K.K. Aggarwal said that “The drug was available in 75 mg, 150 mg and 300 mg. It is now being recalled due to these findings. The use has been minimal as we have alternative drugs to control blood pressure,” reported the Deccan Chronicle.
The FDA has urged the patients who are already on the medicine to consult their doctors before stopping the usage of the drug. It has said that there can be a higher risk to a patient’s health if they suddenly stop the intake of the medicine. The FDA has also asked the consumers to ask for an alternative treatment from their doctors before they return to the NDEA pills.
Following this revelation by FDA, the Aurobindo Pharma Limited has started to recall the batch of Irbesartan. They have voluntarily recalled 22 batches of the drug from the US market due to the presence of impurities, as reported by the Live Mint.
The blood pressure drugs are now being timely reviewed to evaluate the side efforts and the adverse reactions from the medicines. Due to this, even the patients who are on anti-hypertensive drugs are also asked to get their prescriptions altered every now and then, as prolonged use of one medicine can cause a range of side-effects.
In June this year, the FDA had also recalled another drug called valsartan, which is used for heart medication. The drug was also recalled as it was also found to have with cancer-causing NDEA.